Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 92, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at May 17, 2004, 4:21 PM CDT for Gage County, Lancaster County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2004, 4:21 PM CDT (21:21 UTC)
- Expired
- May 17, 2004, 4:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Gage County, NE, Lancaster County, NE
The radar
The Omaha radar (KOAX), 93 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 207 J/kg
- Mixed-layer CIN
- -418 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:40 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, May 17, 2:40 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CDT MON MAY 17 2004 .DISCUSSION... AGAIN THUNDERSTORM CHANCES OVER THE NEXT WEEK REMAIN THE PRIMARY FORECAST CONCERN. A COUPLE OF AREAS OF CONVECTION TO THINK ABOUT TONIGHT. ONE AREA IN THE NORTHERN CWA...NOT HANDLED WELL BY MODELS...WAS RESULTING FROM UPPER LEVEL 90KT JET STREAK NOSING INTO THE PLAINS. CLOUD SHIELD SHOWS UP NICELY ON SATELLITE PICTURES...AND PERSISTENT BAND OF MODERATE CONVECTION SHOULD CONTINUE THROUGH THE EVENING. ANOTHER AREA OF CONCERN IS THE SOUTHERN CWA...ALONG AND SOUTH OF THE PLATTE RIVER. FRONTAL BOUNDARY AS SEEN ON LOCAL RADAR LOOPS WAS GRADUALLY DRIFTING SOUTH OF THE OMAHA METRO AREA AS OF 2 PM...WITH LIGHT SHOWERS STARTING TO SHOW UP NEAR AND NORTH OF THE FRONT. THE AREA ALONG AND SOUTH OF THE FRONT SHOULD LIGHT UP AS THE EVENING PROGRESSES. TEMPERATURES SOUTH OF THE FRONT HAVE CLIMBED TO NEAR 80 WITH DEW POINTS INTO THE LOW TO MID 60S YIELDING CAPE VALUES OVER 2000 J/KG ON LATEST SPC MESO ANALYSIS. LOW LEVEL FLO INTO THE FRONT IS MAXIMIZED OVER NORTHEAST KANSAS...SO CONVECTION SOUTH OF THE BOUNDARY MAY TAKE A LITTLE WHILE TO GET GOING. 30 TO 40 KNOTS LOW LEVEL JET OVER BOUNDARY SHOULD SPARK SCATTERED SHOWERS AND STORMS NORTH OF BOUNDARY INTO THE EVENING. WITH TONIGHTS CONVECTION AND LATEST MODEL PROGS...EXPECT FRONT TO SET UP ACROSS KANSAS ON TUESDAY. LATEST MESOETA FORECAST SHOWS INSTABILITY AXIS ACROSS KANSAS TUESDAY AFTERNOON SO MOST OF THE SEVERE CONVECTION SHOULD BE CONFINED TO AREAS SOUTH OF THE CWA. HOWEVER WITH PERSISTENT SOUTHWESTERLY FLOW ALOFT...CANT RULE OUT OVERRUNNING PRECIP CLOSER TO THE FRONTAL BOUNDARY IN THE SOUTHWEST CWA. AS FRONT LIFTS NORTH TUESDAY NIGHT...EXPECT CONVECTION TO OVERSPREAD THE CWA AS LOW LEVEL JET STRENGTHENS IN RESPONSE TO DEVELOPING LOW OVER THE HIGH PLAINS. THE REST OF THE WEEK AND WEEKEND WILL BE HIGHLIGHTED WITH MEAN TROUGH OVER THE WESTERN U.S. AND RIDGING IN THE SOUTHEAST. TROUGH WILL EJECT OCCASIONAL UPPER IMPULSES INTO THE PLAINS THROUGH THE PERIOD. TIMING OF THESE WAVES WILL DICTATE RAIN CHANCES. FOLLOWED GFS DEPICTION OF MAJOR WAVES IN THE FLOW WHICH WOULD YIELD RAIN CHANCES TUESDAY...THURSDAY AND THE WEEKEND WITH WEDNESDAY AND FRIDAY IN BETWEEN SYSTEMS. OF COURSE A LOT WILL DEPEND ON DAILY CONVECTION AND WHERE SURFACE FRONT SETS UP EACH MORNING. HOWEVER THERE IS SUPPORT FROM SOME ENSEMBLE MEMBERS AND CANADIAN MODEL. WILL PLAY TEMPS WARMEST...IN THE 80S...WEDNESDAY AND FRIDAY...WITH CLOUDS/PRECIP HOLDING HIGHS IN THE 70S ON THE OTHER DAYS. OVERNIGHT LOWS WILL ALSO BE A FUNCTION OF FRONTAL POSITIONING. CONTINUED SOUTHERLY FLOW SOUTH OF THE FRONT WILL PUMP MOISTURE NORTH WITH 60S AND 70S DEW POINTS LIKELY IN THE WARM SECTOR...WHICH WOULD SUGGEST MINS WOULD BE A LITTLE HIGHER THAN CURRENT FORECAST. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && NOTE...EFFECTIVE 1200 UTC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER /PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY OMAHA WFO WILL CHANGE TO OMAAFDOAX. THE WMO CODE WILL REMAIN FXUS63 KOAX. DERGAN
Hazardous weather outlook, May 17, 11:50 AM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT MON MAY 17 2004 IAZ043-NEZ011-012-015>018-030>033-042-043-172301- ANTELOPE-BOONE-CEDAR-COLFAX-CUMING-KNOX-MADISON-MONONA IA-PIERCE- PLATTE-STANTON-THURSTON-WAYNE- 1150 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...BUT ANY STORMS THAT DEVELOP SHOULD NOT BECOME SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT. IAZ055-056-069-079-080-090-091-NEZ034-044-045-050>053-065>068-078- 088>093-172301- BURT-BUTLER-CASS-DODGE-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON- JOHNSON-LANCASTER-MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE- POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA- WASHINGTON- 1150 AM CDT MON MAY 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE FOR PARTS OF THE AREA INTO THE EVENING. SOME STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. ISOLATED TORNADOES CANNOT BE RULED OUT IN THE VICINITY OF THE FRONT...MAINLY ALONG OR SOUTH OF A LINE FROM CRETE TO LINCOLN... TO GLENWOOD IOWA...DUE TO EXPECTED STRONG WIND SHEAR PROFILES. THE SEVERE WEATHER THREAT SHOULD PRIMARILY BE BEFORE MIDNIGHT... HOWEVER...THUNDERSTORMS MAY CONTINUE TO LINGER ACROSS FAR SOUTHERN NEBRASKA AND SOUTHWEST IOWA INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WARM FRONT IS FORECAST TO MOVE NORTH INTO THE AREA TUESDAY NIGHT AND WEDNESDAY. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL BE POSSIBLE ALONG AND NORTH OF THE FRONT. THIS FRONT IS THEN FORECAST TO MEANDER NORTH AND SOUTH DURING THE WEEK...BUT GENERALLY REMAIN IN THE CENTRAL PLAINS. THERE WILL CONTINUE TO BE A CHANCE OF STORMS IN THE VICINITY OF THE FRONT. DETAILS CONCERNING THE LOCATION...TIMING AND POTENTIAL FOR SEVERE WEATHER WILL BE INCLUDED IN LATER OUTLOOKS. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING FOR PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. ZAPOTOCNY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:20 PM CDT | Tornado Warning | OAX | Antelope, Knox | 40 min |
| May 16, 7:22 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 38 min |
| May 16, 8:01 PM CDT | Tornado Warning | OAX | Knox | 44 min |
| May 16, 8:12 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 33 min |
| May 16, 8:18 PM CDT | Severe Thunderstorm Warning | OAX | Jefferson, Saline | 42 min |
| May 16, 8:25 PM CDT | Severe Thunderstorm Warning | OAX | Madison, Stanton | 35 min |
| May 16, 9:04 PM CDT | Severe Thunderstorm Warning | OAX | Cuming | 26 min |
| May 17, 4:41 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 34 min |
| May 17, 5:25 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 35 min |
| May 17, 5:29 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee, Richardson | 46 min |
| May 17, 5:38 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 37 min |
| May 17, 6:14 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 31 min |
| May 17, 4:08 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 37 min |
| May 17, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills | 56 min |
| May 17, 4:34 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 26 min |
| May 17, 5:05 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 40 min |
| May 17, 5:11 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 34 min |
| May 17, 5:26 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 64 min |
| May 17, 5:42 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 63 min |
| May 17, 5:44 PM CDT | Severe Thunderstorm Warning | OAX | Montgomery | 31 min |
| May 17, 6:03 PM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 27 min |
| May 17, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Page | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.